Yes, Topamax is a very popular preventative medication. When I first started taking it (actually both times) it made me very drowsy in the beginning. I wanted to tell you too...make sure that you take it VERY VERY SLOWLY....and DO NOT increase it too quickly....and regardless of what the doctor says...if you take 25 mgs and then increase to the next dosage and you feel like you have a side effect you don't like or something feels off #1 don't stop taking it without talking to your doctor and #2 if you have to step down and stay at 25 a little longer do that...just don't jump up too fast. A lot of people and doctors even will make that mistake all too often.
I took Topamax twice. The first time my doctor was an idiot and made that mistake and I had side effects that were just too much...I was at 100mg and even 200+mg way too fast and there were some things that I just couldn't deal with. And now, I am at 250mg and I LOVE TOPAMAX AND WOULD NOT GET OFF IT FOR ANYTHING....AND I DO MEAN ANYTHING!!!
Now, I will tell you that I did have side effects in the beginning. I was exhausted in the beginning, I went to work and had to come straight home and go straight to bed (but I'm not sure if that was migraines, Inderal or Topamax...its one of those things, which came first...the chicken or the egg???) anyway, I also had tingling in my arms and legs...I also had a little bit of, as I like to call it "Dopamax" syndrome where I would be in the middle of a sentence and lose a word...but now that I have been on Topamax for a while my headaches have decreased in intensity and frequency (even through some horrible things I have been going through) I have also lost 30lbs!!!
Anyway, I am sure a few people are going to post both good and bad experiences and you are going to have to weigh your options here- of course everyone's experiences are going to vary as are yours. Just be careful and keep in touch with your doctor. Most important, keep a record of how you feel that way you can truly see how this is working for you.
I just noticed something...you are already taking Neurontin??? are you going to be taking this with that????
Are you taking Topamax and Neurontin both for migraine/headache prevention? (and no other reason?)
I have been taking topamax or some other seizure drug to prevent my hemiplegic migraines. I was diagnosed @ Shands Hospital in Gainesville and the neurologist said that Topamax was pretty much standard for treating hemiplegic migraines.
The first time I started the meds I slept for a week. I adjusted to the meds after that...The topamax made my blood pressure extremely low and I almost passed out every time I stood up. Then again, I was also on heavy duty opiates...so it could have been the combination. I have tried at least 5 different types of seizure drugs, they seem to work initially and then wear off after about 6 months.
I'm now on verapamil, Kepra, to prevent the migraines and hemiplegia and oxycontin to deal with the pain. Good Luck